Virginia, 2020

Flash Flooding and Debris Flow in Virginia, August 20 to 22, 2020

August 20 to 22, 2020 · NWS RNK · 10 events in 3 counties and zones

Southwest winds aloft were responsible for carrying deep tropical moisture across the Piedmont during the morning of the 21st, while northeasterly flow near the surface was in place due to high pressure wedged against the eastern face of the Appalachians. 77 measured from the morning sounding at KGSO, as well as very light mean winds, set the stage for slow-moving, highly efficient rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Southwest winds aloft were responsible for carrying deep tropical moisture across the Piedmont during the morning of the 21st, while northeasterly flow near the surface was in place due to high pressure wedged against the eastern face of the Appalachians. The high moisture content across the Piedmont, with a precipitable water value of 1.77 measured from the morning sounding at KGSO, as well as very light mean winds, set the stage for slow-moving, highly efficient rainfall. This would be over soils that, in many areas, were 50-75 percent saturated to start the day due to earlier rainfall events per FLASH estimates.

Regarding the event, a flash flood warning was initially issued at 8:27 am after portions of northwest Henry County and the City of Martinsville received between 1.5 and 2.5 inches of rainfall since around 6:00 am. Training of storms producing heavy rain continued, and the warning was upgraded to a flash flood emergency at 10:15 am after reports were received of swift water rescues taking place and flood waters entering homes. In response to the flooding, Henry County officials declared a local State of Emergency to allocate funding and resources to help with the resulting property damage.

Numerous roads were closed due to flooding and/or debris flows, including these listed below. Flood waters were observed receding quickly by noon, with most roads that did not sustain damage or were blocked by debris opened by 3:00 pm.|* U.S. Route 220 South/Virginia Avenue from Mountain Top Court to Appalachian Drive/State Route 57 East and the ramp intersection due to flooding|* U.S. Route 220 North from Horsley Road/Virginia Avenue to Appalachian Drive/State Route 57 West due to flooding|* Route 665 East/West from dead end to Figsboro Road and State Route 108 due to downed tree|* State Route 174 East from State Route 108 to Beaver Hills Club Drive/Kings Mountain Road due to flooding|* State Route 174 West from FR-1008 to Jack Dalton Road/Route 1159 due to flooding|* Route 714 North/South from Kings Mountain Road/State Route 174 East to Figsboro Road/State Route 108 due to flooding|* Route 755 East/West from Fairystone Park Highway/State Route 57 to Alan Adale Drive/Fairystone Park Highway/State Route 57 due to flooding|* Route 703 North/South from Campbell Court/Fairystone Park Highway/Route 715/State Route 57 to Bassett Heights Road/Route 672 due to flooding|* Route 698 North/South from Jarrett Drive/Route 679 to John Henry Road/Out A Way Drive/Route 780 due to flooding|* Route 609 North/South from Artwood Drive/Wigginton Road/Route 1000 to Watson Drive/Route 943 due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 20, 4:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 20, 4:39 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
539 AM EDT Thu Aug 20 2020

.SYNOPSIS...
An upper level trough of low pressure will remain nearly
stationary over the general region through the remainder
of this week. This will favor a daily threat of
showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 500 AM EDT Thursday...

Focus today will be on a stagnant flow pattern will little
overall change in the upper level profile. An upper level
trough resides over the lower Mississippi Valley, which has
allowed a southwest flow aloft to advect moisture toward the Mid
Atlantic. In the lower levels of the atmosphere the wind flow
was out of the northeast with High pressure drifting across the
northern mid Atlantic. This northeasterly low level flow is
is being offset by the southwesterly flow aloft, the net effect
being a near zero mean wind. This raises a concern, especially
for the mountains of NC and into southwestern VA where deeper
moisture resides, resulting in nearly stationary showers and
thunderstorms when they develop. In the last 24 hours we have
had some showers (with no thunder) produce localized 1-2 inches
of rain. And this will be the same sort of thing we will be
dealing with again today.

Looking at the moisture profiles, the northeast low level wind
has suppressed the deeper moisture to just the southern Mid-
Atlantic. There is a tight gradient of PWATs from N-S across the
CWA...with readings around 0.90 vcnty of I-64 to about 1.50
along the I-40 corridor. 950-850 mb forecast moisture transport
suggests the Blue Ridge escarpment from Carrol/Grayson Counties
into the NC High country will be the place to watch per focus
of low level moisture into that region today and tonight.
Concern will be for potential anchoring of shower/storms within
this region resulting in excessive rainfall. Attm, will
highlight this area in the HWO for potential flash
flooding...the key meteorological factors present being
near net-zero wind profiles associated with high PWAT airmass
promoting rain efficient low centroid high drop density showers.
Shallow depth suggests the radar may underestimate both the rate
and rainfall amounts, leading to heavy reliance of ground truth.

Going forecast will reflect the highest pops over the
southwestern CWA both today and tonight with numerous showers
there, and scattered deep convection elsewhere. Areas northeast
of Lynchburg will have the least favorable environment for
showers with relatively dry northeast low level flow advecting
in from the northern Mid-Atlantic working to suppress activity.
There is a notable difference in the airmass from southern VA to
the Mason Dixon with surface dewpoints ranging from the lower
to mid 60s south to the lower 50s as you head toward NOVA...and
even into the 40s from PA into NY underneath the surface High
pressure area. That said, if you are looking for sunnier/dry
weather head north. The farther south you go...better to take an
umbrella.

Temperatures today were a little bit of challenge to forecast.
Usually in a wedge situation where you have high pressure to the
north, the temperatures would be cooler to the north. This is
partly true, where clear skies and low dewpoints area allowing
for cool overnight lows, but during the day, the sunnier areas
should top out a few degrees warmer compared to the cloudier
more showery environment elsewhere. As such, todays daytime
highs are skewed warmer from LYH into NOVA where readings should
reach into the lower to mid 80s, and less warm across the
southwest where highs are expected to get no warmer than the
70s. Tonights lows will flip-flow with the coolest readings
north and the warmest south.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 500 AM EDT Thursday...

The deep trough over the Mississippi River Valley will remain held
in place by a large zone of high pressure over most of the western
CONUS and a Bermuda High over the Atlantic. This will continue to
draw southern moisture into the area and help feed storms. Small
disturbances exiting the upper trough during the time of maximum
diurnal heating will serve as the forcing to form up showers and
storms, especially along the spine of the Appalachians. Things look
to be the most active on Friday, before the trough axis shifts east,
and we lose some moisture advection and forcing to the southeast of
our area on Saturday.

While this week has not been quite as active, some locales have seen
a couple of inches of rain and most areas still remain wet from last
week's rain. In particular, the NC High Country has seen little in
the way of a reprieve from the rain. Rainfall location and intensity
from Thursday will factor strongly into the areas of greatest flood
concern as we head into the weekend. However, anywhere that sees an
anchored storm or training storms is at risk of flooding, as these
are expected to be efficient rainers.

Temperatures will be just about normal for mid-August on Friday, but
a slight warmup is expected over the weekend.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 220 PM EDT Wednesday...

Strong ridge over the western United States and trough over the
east will begin to break down on Sunday. This will allow for a
much broader, but weaker, ridge to build over much of the
CONUS. This setup will greatly reduce rain/storm chances as we
will be centered under surface high pressure. A few isolated
showers/storms still may be possible in the afternoon, but at
this time not expecting widespread rainfall chances through the
Sunday to Wednesday timeframe next week.

With ridging building in and high pressure overhead, expect
warming 850mb temperatures, resulting in warming temperatures
at the surface. Expecting temperatures to gradually increase
through the period, possibly nearing the 90s again by middle of
next week. Overnight look to remain mild in the 60s/70s.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
As of 530 AM EDT Thursday...

High pressure resides across the northern mid-Atlantic with
clear skies from PA into NOVA. A stationary upper level trough
was centered over the Lower MS and TN Valleys with abundant
moisture and areas of cloud cover from the southern Virginias
into the Deep South. The convergent zone between these two
airmasses will lead to cloud buildups again today with slow
moving or nearly stationary showers/thundershowers this
afternoon and evening. Winds below 10kft were generally out of
the northeast-east direction 15 kts or less. Winds above 10 kft
were out of the west-southwest direction. The low level winds
will help pool moisture along the spine of the Appalachians
leading to areas of MVFR cloud cover and LCL IFR. This same low
level moisture will buildup into showers/thunderstorms favoring
the ridge crests this afternoon and evening, with greatest
coverage from southwestern VA (Southwest of ROA) into the
mountains of NC. Since the wind flow aloft is out of the
southwest, and opposing the low level northeast-easterly flow,
the net effect will be a near zero storm motion.

Forecast confidence: Good.

Extended Aviation Discussion...

An upper level trough to the west should keep chances of showers
and thunderstorms in the forecast for Friday and Saturday.
Periods of sub-VFR conditions are also likely during the early
mornings due to low clouds and fog. By Sunday, high pressure
should push further southward and spread over the Mid Atlantic
on Monday to bring drier conditions and improved flying
conditions overall for early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...VFJ
LONG TERM...BMG
AVIATION...PM
Hazardous weather outlook, Aug 20, 4:55 AM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
555 AM EDT Thu Aug 20 2020

NCZ004>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058-
059-WVZ042>044-507-508-211000-
Stokes-Rockingham-Caswell-Yadkin-Giles-Pulaski-Montgomery-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
555 AM EDT Thu Aug 20 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered slow moving thunderstorms may result in localized
excessive rainfall during the afternoon and evening hours Friday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ007-009-010-012-015-016-211000-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe-
Grayson-Carroll-
555 AM EDT Thu Aug 20 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for excessive rainfall this afternoon
and evening. Localized Flash Flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered slow moving thunderstorms may result in localized
excessive rainfall during the afternoon and evening hours Friday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 3 flash flood, 1 debris flow, 1 flood. Local standard time, as filed.

Heavy Rain, Henry

When
August 20, 6:00 AM EST to August 22, 6:00 AM EST
Where
Henry County, 0.84 mi ESE of Bassett
Reported by
CoCoRaHS
Coordinates
36.766, -79.966

A CoCoRaHS station recorded at 2-day total of 4.08 inches rainfall on the mornings of the 21st (2.31 inches) and the 22nd (1.77 inches).

Heavy Rain, Henry

When
August 21, 5:00 AM EST to 11:00 AM EST
Where
Henry County, 2.73 mi E of Bassett
Reported by
Mesonet
Coordinates
36.773, -79.931

A home mesonet station near Reed Creek recorded a storm total of 5.67 inches of rainfall from training thunderstorms, the vast majority of which fell during a 6-hour period between 6 am and noon on the 21st. This rainfall amount equates to roughly a 100-year rainfall event per NOAA Atlas 14 point frequency estimates.

Heavy Rain, Henry

When
August 21, 5:00 AM EST to 11:00 AM EST
Where
Henry County, 1.15 mi ENE of Bassett
Reported by
Mesonet
Coordinates
36.778, -79.962

A home mesonet station near Bassett recorded a storm total of 3.39 inches of rainfall from training thunderstorms, the vast majority of which fell during a 6-hour period between 6 am and noon on the 21st.

Heavy Rain, Henry

When
August 21, 6:00 AM EST to 9:00 AM EST
Where
Henry County, 0.68 mi WNW of Bassett Forks
Reported by
Mesonet
Coordinates
36.735, -79.961

A personal mesonet station recorded 4.48 for a storm-total, with about 3.4 of it falling during the period 7 am to 10 am. This amount represented around a 100-yr event for the 3-hour duration per NOAA Atlas-14 estimates.

Heavy Rain, Martinsville (C)

When
August 21, 6:00 AM EST to August 22, 6:00 AM EST
Where
Martinsville (C) County, 1.73 mi N of Martinsville
Reported by
COOP Observer
Coordinates
36.705, -79.865

The Cooperative Weather Observer in Martinsville, VA recorded a 24-hour rainfall total of 2.54 inches from thunderstorms that occurred during late morning of the 21st. This total sets a new rainfall record for the 22nd August, breaking the previous record of 1.41 inches set in 1962. Records for this station date back to September 1930.

Flash Flood, Henry

When
August 21, 6:50 AM EST to 11:30 AM EST
Where
Henry County, 2.76 mi SSW of Philpott to 2.75 mi SSW of Bassett
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.742, -80.017

Runoff from very 1.5 to 2 inches of rain within a 2-hour period caused Blackberry Creek to rise rapidly out of its banks and cause flooding on Blackberry Road.

Flash Flood, Henry

When
August 21, 7:44 AM EST to 1:15 PM EST
Where
Henry County, 0.92 mi SW of Bassett to 2.59 mi WNW of Bassett Forks
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.759, -79.989

Widespread flooding was observed in the Bassett and Stanleytown communities. This includes flooding of Riverside Drive as Blackberry Creek rose out of its banks, as well as flooding at the intersection of Oakcrest Circle and Winnfield Road where a tributary of Little Reed Creek overflowed its banks. Little Reed Creek also flooded out of its banks, overflowing onto Highway 220, including numerous businesses along the highway as far south as where the creek merges with Reed Creek and then empties into the Smith River. There were reports that as many as 40 automobiles were trapped along Highway 220 by the flood, with a few occupants needing assistance to evacuate the vehicles. Most people were able to leave the vehicles on their own. Flood waters of Little Reed Creek were intense enough to damage the bridge that crosses the creek along Edgewood Drive. Portions of the Great Road were closed for several hours due to flooding, as was Daniels Creek Road near Reed Creek. Numerous other roads and buildings were impacted as well to varying degrees.

Debris Flow, Henry

When
August 21, 9:26 AM EST
Where
Henry County, 1.36 mi NE of Collinsville to 1.47 mi NNE of Collinsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.735, -79.885

Radar rainfall estimates and nearby personal mesonet station indicated that 2 to 3 inches of rain fell across the Collinsville community in a 2 to 3 hour period of time. This heavy rain caused a debris flow to occur along Figsboro Road near the intersection of Kings Mountain Road, causing the road to be blocked and impassible until maintenance crews could clear the debris.

Flash Flood, Martinsville (C)

When
August 21, 10:42 AM EST
Where
Martinsville (C) County, 2.61 mi ESE of Martinsville to 2.85 mi ESE of Martinsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.660, -79.830

Radar precipitation estimates and personal mesonet stations indicate that between 1.75 and 2.5 inches of rain fell in the Chatmoss area, much of this rain falling in a 1-hour period across soils that were near saturation from recent rainfall. These amounts were anywhere from an 8- to 15-year rainfall event per FLASH estimates. Runoff from this rainfall caused flooding along Spruce Street, near Irisburg Road, making the road impassible until the floodwaters receded.

Flood, Danville (C)

When
August 21, 1:20 PM EST to 2:45 PM EST
Where
Danville (C) County, 0.65 mi SW of Danville to 0.62 mi W of Danville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.584, -79.399

Poor drainage issues caused Union Street to be closed due to standing water in the roadway. The intersection of Jefferson Street and Pine Street was also closed by standing water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916082, 916080, 916081, 916031, 916079, 916213, 916217, 916225, 916224, 916083.